Alert archive / New York / Flash Flood Warnings in 2005
Flash Flood Warning 12, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 18, 2005, 4:30 PM EDT for Westchester County, New York. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2005, 4:30 PM EDT (20:30 UTC)
- Expired
- Jul 18, 2005, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County Westchester County, NY
The radar
The Brookhaven radar (KOKX), 82 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:00 PM EDT | FLASH FLOOD | Scarsdale, NY | BRONX RIVER PARKWAY CLOSED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2332 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 182032
FFWOKX
NYC119-182300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
430 PM EDT MON JUL 18 2005
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTCHESTER COUNTY IN SOUTHEAST NEW YORK.
* UNTIL 700 PM EDT.
* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR ESTIMATED RAINFALL RATES OF AROUND 2
PER HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...DOBBS FERRY...NEW ROCHELLE...NORTH TARRYTOWN...PORT
CHESTER...RYE...TARRYTOWN...WHITE
PLAINS...YONKERS...BRONXVILLE...HARRISON...HAWTHORNE AND
SCARSDALE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 4111 7389 4101 7389 4092 7390 4088 7376
4098 7364 4116 7373
$$
AL1 follow-up statement
000
WGUS71 KOKX 182209
FFSOKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
607 PM EDT MON JUL 18 2005
NYC119-182217-
WESTCHESTER NY-
607 PM EDT MON JUL 18 2005
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTCHESTER COUNTY
HAS BEEN CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER SOUTHERN WESTCHESTER
COUNTY. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR
WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS
BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT
AGENCY.
LAT...LON 4111 7389 4101 7389 4092 7390 4088 7376
4098 7364 4116 7373
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 4:00 PM EDT, 30 minutes earlier.
Area forecast discussion, Jul 18, 4:00 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 400 PM EDT MON JUL 18 2005 .NEAR TERM (THIS EVENING AND TONIGHT)... MESOSCALE PROCESSES ALONG WITH LOADS OF INSTAB AND PWAT HELPING TO CAUSE SCATTERED FLASH FLOODING TO OCCUR...MAINLY OVER NORTHERN NASSAU AND NW SUFFOLK COUNTIES ON LI WHERE SEABREEZE HAS LIT UP. WILL BE CONTINUING TO MONITOR FOR FLOOD/ISOLD SVR THREAT THROUGH EARLY THIS EVENING ACRS THE ENTIRE CWA...ALTHOUGH MOST OF LI SHOULD BE SAFE IN THE NEXT HOUR OR TWO AS SEABREEZE PUSHES INTO THE SOUND. OTHERWISE...JUST A VERY MUGGY NIGHT WITH SCATTERED SHOWERS BECOMING LESS NUMEROUS AS THE EVENING PROGRESSES. FOG AND STRATUS LIKELY REDEVELOP ALONG THE COAST IF NOT ALL OF THE CWA OVERNIGHT. && .SHORT TERM (TUE AND WED)... COLD FRONT APPROACHES TUE AFTN. AFTER SOME MORNING FOG AND STRATUS...EXPECT SHOWERS AND TSTMS TO DVLP DURING THE AFTERNOON. WINDS DO INCREASE ALOFT AS S/W APPROACHES...SO THIS COMBINED WITH PLENTY OF INSTAB COULD ALLOW FOR SOME ISOLD SEVERE STORMS AND FLASH FLOODING. TEMPS AND HEAT INDEX ANOTHER STORY. HIGHS TUE SHOULD BE A FEW WARMER THAN TODAY. THIS COMBINED WITH DEWS IN THE 70S SHOULD GET HIS AROUND 100F IF NOT A DEGREE OR TWO HIGHER ACROSS MOST OF THE CWA EXCEPT THE BEACHES. WILL LIKELY GO WITH AN SPS FOR ADDRESS THE HEAT ISSUES. NO ADV ATTM SINCE WE HAVE PLENTY OF TIME TO REASSESS ON EVENING/MID SHIFT. WE DRY OUT AS FAR AS DEWPOINTS GO ON WEDNESDAY...BUT TEMPS STILL HOT /90S/ FOR MOST IF NOT ALL OF THE CWA. && LONG TERM (THU THROUGH MON)... WARM CONDITIONS WILL CONTINUE...HOWEVER CONDITIONS WILL BE LESS HUMID. A COLD FRONT WILL MOVE THROUGH THE REGION ON FRIDAY AFTERNOON SETTING OFF A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS. DRIER WEATHER WILL RETURN FOR SATURDAY AND MUCH OF SUNDAY. IT APPEARS AT THIS TIME THAT ANOTHER FRONTAL BOUNDARY WILL CROSS THE CWA SUNDAY EVENING. WENT WITH A SLIGHT CHANCE TO COVER THE POSSIBILITY OF ANY SHOWERS OR THUNDERSTORMS. DRIER WEATHER RETURNS FOR MONDAY. && .AVIATION... SEABREEZE BOUNDARY HAS ACTED AS THE TRIGGER FOR CONVECTION TO FIRE UP ACROSS LONG ISLAND AND SOUTHERN CT. HAVE INCLUDED A CB APPENDAGE AT MOST TERMINALS TO ACCOUNT FOR THE POSSIBILITY FOR TSTMS AT AREA TAF SITES. EXPECTING MAINLY MVFR CONDITIONS TO PREVAIL OUTSIDE OF NYC (MOSTLY FOR VSBY - FOG/HAZE). COOLING FROM TSTMS HAVE ALLOWED IFR STRATUS ALONG THE SOUTH SHORE OF LONG ISLAND TO ADVECT INLAND. THIS MAY END UP REMAINING OVER COASTAL TERMINALS FOR THE REMAINDER OF THE DAY. OTHERWISE..EXPECTING A REPEAT PERFORMANCE OF LAST NIGHT WITH REGARDS TO FOG AND STRATUS WITH LIGHT SOUTHERLY FLOW CONTINUING. CONDITIONS EXPECTED TO LOWER TO LIFR/VLIFR AT COASTAL TERMINALS...IFR/LOW MVFR ELSEWHERE. HOWEVER...EXPECTING A QUICKER IMPROVEMENT ON TUE AS WINDS SHOULD PICK UP OUT OF THE SOUTHWEST IN THE MORNING AHEAD OF AN APPROACHING COLD FRONT. && .MARINE... WINDS/SEAS TO REMAIN BELOW SCA CRITERIA THROUGH THE FCST PERIOD. SHOWERS AND TSTMS WILL MOVE ACROSS THE WATERS THIS EVENING...AND ANY TSTMS WILL BE CAPABLE OF PRODUCING LOCALLY HIGHER WINDS/SEAS. FOG WILL ONCE AGAIN DEVELOP TONIGHT AS HIGH DEWPOINT AIR MOVES OVER THE COOLER SHELF WATERS. A COLD FRONT WILL CROSS THE WATERS TUE NIGHT AND IMPROVING CONDITIONS WILL BUILD OVER THE AREA BEHIND THE FRONT FOR MIDWEEK. && .HYDROLOGY... ANY TSTMS THRU TUESDAY MAY PRODUCE LOCALLY HEAVY DOWNPOURS AND ATTENDANT FLOOD THREAT GIVEN PWATS OVER 2 AND RELATIVELY LIGHT STEERING WINDS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && NEAR/SHORT TERM...EKSTER MARINE...SILVA AVIATION...AL LONG TERM...BC/JT
Hazardous weather outlook, Jul 18, 4:26 AM EDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 426 AM EDT MON JUL 18 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-191100- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 426 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT ANY THUNDERSTORMS THAT DEVELOP WILL BE SLOW MOVING AND COULD PRODUCE LOCALIZED HEAVY DOWNPOURS AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT FOR LOCALIZED POOR DRAINAGE FLOODING WITH SLOW MOVING THUNDERSTORMS WILL PERSIST INTO AT LEAST TUESDAY. A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS TUESDAY AFTERNOON AND EVENING. THE COMBINATION OF AIR TEMPERATURES CLIMBING INTO THE LOWER 90S ACROSS MUCH OF THE REGION TUESDAY AFTERNOON AND HIGH HUMIDITY WILL CAUSE HEAT INDICES MAY APPROACH 100 DEGREES TUESDAY AFTERNOON. HEAT ADVISORIES MAY BE NECESSARY FOR PARTS OF THE REGION ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE REQUESTED TO CALL OR SEND IN ANY REPORTS OF FLOODING OR HEAVY RAINFALL. ANZ330-335-338-350-353-355-191100- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 426 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS AROUND LONG ISLAND...INCLUDING NEW YORK HARBOR. .DAY ONE...TODAY AND TONIGHT... FOG OVER THE WATERS WILL LOCALLY REDUCE VISIBILITY TO BELOW 1 NM. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SR
In the hours before
Special weather statement, Jul 18, 1:03 PM EDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 103 PM EDT MON JUL 18 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-190000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 103 PM EDT MON JUL 18 2005 ...SCATTERED TORRENTIAL DOWNPOURS POSSIBLE THIS AFTERNOON AND EVENING... THE AIRMASS ACROSS THE ENTIRE TRI-STATE AREA CONTINUES TO BE VERY MOIST AND UNSTABLE THIS AFTERNOON. THIS SETUP IS NOT EXPECTED TO CHANGE THROUGH THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AS THE AFTERNOON WEARS ON...WITH THE BEST CHANCES BEING FROM NEW YORK CITY AND AREAS NORTH AND WEST. ANY THUNDERSTORM THAT DOES MOVE OVER YOUR LOCAL AREA WILL HAVE A VERY HIGH CHANCE AT PRODUCING TORRENTIAL DOWNPOURS...LIKELY RESULTING IN LOCALIZED FLOODING OF ROADS AND LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES...OR POSSIBLE WARNINGS.
Special weather statement, Jul 18, 4:11 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 411 PM EDT MON JUL 18 2005 NJZ003>006-011-NYZ072>076-190200- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-QUEENS NY- RICHMOND (STATEN IS.) NY-UNION NJ- 411 PM EDT MON JUL 18 2005 ...HEAT INDICES AROUND 100 DEGREES TUESDAY AFTERNOON... A VERY WARM AND HUMID AIRMASS WILL PERSIST ACROSS THE TRI-STATE AREA TONIGHT AND TUESDAY. LOW TEMPERATURES IN URBANIZED AREAS WILL ONLY DROP INTO THE UPPER 70S TONIGHT WITH RELATIVE HUMIDITY VALUES NEAR 100 PERCENT. AFTER SOME MORNING CLOUDS TUESDAY...THE SUN WILL BREAK OUT FROM TIME TO TIME...SENDING TEMPERATURES INTO THE 90S DURING THE AFTERNOON. THIS COMBINED WITH DEWPOINTS IN THE MID 70S WILL ALLOW HEAT INDICES TO APPROACH OR EXCEED 100 DEGREES. SOME RELIEF WILL BE FELT ON WEDNESDAY. TEMPERATURES WILL STILL RISE INTO THE LOWER 90S...BUT RELATIVE HUMIDITY LEVELS SHOULD BE MUCH LOWER THAN TUESDAYS VALUES. CHILDREN...THE ELDERLY...AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION... CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE CONDITIONS. FRIENDS...RELATIVES...OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO MAY BE AT RISK. BE SURE TO DRINK PLENTY OF WATER OR OTHER NON-ALCOHOLIC BEVERAGES... WEAR LIGHT COLORED LIGHTWEIGHT CLOTHING...AND IF POSSIBLE...SPEND MORE TIME IN AIR CONDITIONED OR WELL VENTILATED PLACES. STAY TUNED TO NOAA ALL HAZARDS RADIO...OR VISIT OUR WEB SITE AT WEATHER.GOV/OKX FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:28 PM EDT | Flash Flood Warning | OKX | Nassau, Suffolk | 2 hr |
| Jul 18, 5:10 PM EDT | Special Marine Warning | OKX | 65 min | |
| Jul 18, 6:20 PM EDT | Flash Flood Warning | OKX | Rockland | 115 min |
| Jul 18, 7:09 PM EDT | Flash Flood Warning | OKX | Westchester | 2 hr |
Nearby
Flash Flood Warnings in New York, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.